Someone asked us:
I had an abortion about three weeks ago and I had stopped bleeding after two weeks, but then I started bleeding again like 4-5 days later. I have been bleeding for about a week. Is this my period? I got birth control pills but I didn’t take them when I got them at the clinic. My question is, when can I start the pills and/or is it too late?
Thanks for your question. It’s not too late to start your birth control pills. In fact, you can get pregnant very soon after an abortion. So, birth control is an important and common concern for many people after they end a pregnancy.
A new menstrual cycle starts when a woman has an abortion. You should have a regular period in four to eight weeks following the procedure. It’s likely the most recent bleeding you mentioned is the return of your period. However, just like after the procedure, be aware of any warning signs like very heavy bleeding, severe pain, chills and a fever, or nausea and vomiting. If you notice anything like this, see your health care provider right away.
Learn more about abortion on our website.
-Nathan at Planned Parenthood